Missouri, 2020

Damaging Winds in Missouri, August 10, 2020

August 10, 2020 · NWS EAX · 10 events in 6 counties and zones

During the late morning into early afternoon on August 10 a roaring derecho caused widespread damage across central and eastern Iowa. While the main impacts of this disastrous storm remained just north of the Iowa and Missouri border some of the outflow winds dove southward into northern Missouri causing sporadic damage to trees and structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the late morning into early afternoon on August 10 a roaring derecho caused widespread damage across central and eastern Iowa. While the main impacts of this disastrous storm remained just north of the Iowa and Missouri border some of the outflow winds dove southward into northern Missouri causing sporadic damage to trees and structures. Wind speeds in northern Missouri were generally in the 60 to 70 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 10, 5:09 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 5:09 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 AM CDT Mon Aug 10 2020

.Discussion...
Issued at 330 AM CDT MON AUG 10 2020

Challenging forecast once again with several variables at play that
could greatly alter daytime temperatures and precipitation chances.
The overall pattern features a strong shortwave trough over the
northern CONUS and an associated cold front currently sliding through
central Nebraska into northwest Iowa. This boundary is expected to
move towards the Iowa/Missouri border before becoming quasi-
stationary during the afternoon hours. The airmass south of the
front will be characterized by moderate instability, but with the
stronger belt of winds well displaced to the north, an environment
with weak deep layer shear will exist. Any robust updrafts will have
the potential for strong wind gusts, with hail a marginal threat. In
addition, a highly moist airmass remains in place, leading to the
potential for locally heavy rainfall.

Two ongoing areas of convection may also play a non-trivial role in
shaping our weather in the next 12 hours. An area of convection
along the cold front in northeast Nebraska, and within the post-
frontal regime in SD, may be the first signs of an eventual
complex of storms that may expand in coverage during the remainder
of the morning hours. CAMs suggest this convection, or another
reinvigorated round, may evolve over portions of Iowa this
morning as the front moves southeastward, potentially clipping
northeastern Missouri during the early/mid afternoon hours. A
second area of ongoing convection over central Kansas should
weaken and evolve into a remnant MCV, gradually shifting eastward
into the forecast area near/just before peak heating. This
disturbance may serve as a catalyst for scattered strong
thunderstorms to develop this afternoon, even with a rather strong
EML in place. This also assumes that the current dense cloud
cover associated with this feature gradually thins and allows for
destabilization of the boundary layer by early afternoon. A third
wave moves into southwest Kansas by early evening, likely
initiating convection that will move east/southeast. The takeaway
is the convective forecast is far from certain today/tonight,
partly with the lack of strong synoptic forcing over our area and
instead subtle features serving as a focus. That said, confidence
is at least moderate that some areas will likely experience
thunderstorm activity with the close proximity of the surface
boundary and remnant MCV this afternoon into the overnight hours.

A downturn in convection is expected on Tuesday as high pressure
influences the area for much of the day before sliding off to the
east. Thereafter, periodic chances for showers and thunderstorms
will exist Wednesday into the remainder of the week. Temperatures
will generally stay near climatological normals.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 607 AM CDT MON AUG 10 2020

Overall VFR conditions expected at terminals. LLWS remains
possible over the next 1-2 hours. Otherwise, look for scattered
thunderstorms to develop by early afternoon, with chances
continuing into the mid-evening hours. A wind shift is expected
late this afternoon into the early evening as a cold front moves
through the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Aug 10, 4:18 AM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Mon Aug 10 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Mon Aug 10 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered storms are expected this afternoon through Tuesday
morning. Strong to severe storms are possible this afternoon and
evening. Main concerns are damaging winds of 60 mph and scattered
flash flooding. Hail up to one inch is possible as well. Flash
flooding concerns may continue into the overnight hours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 On and off storms are possible Wednesday through the end of the work
week. The potential for severe weather is low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 10, 8:33 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
933 AM CDT Mon Aug 10 2020

MOZ001>003-011-101530-
Atchison MO-Worth MO-Holt MO-Nodaway MO-
933 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH...ATCHISON...
NORTHWESTERN HOLT AND NORTHERN NODAWAY COUNTIES UNTIL 1030 AM CDT...

At 932 AM CDT, Doppler radar was tracking strong thunderstorm
outflow winds along a line extending from near Macedonia Iowa to
near Malvern to Nehawka to Palmyra Nebraska. Movement was southeast
at 60 mph.

Wind gusts of 50 to 55 mph will be possible with this line and a
severe thunderstorm warning may be warranted at a later time.

Locations impacted include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction, Hopkins,
Skidmore, Craig, Rockport, Sheridan, Clearmont, Elmo, Pickering,
Westboro, Watson, Quitman, Corning, Phelps City and Indian Cave State
Park.

This includes Interstate 29 between mile markers 92 and 123.

LAT...LON 4057 9447 4036 9482 4016 9544 4018 9548
      4023 9547 4025 9549 4026 9555 4030 9556
      4031 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4054 9565 4056 9568
      4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 1432Z 297DEG 50KT 4117 9547 4098 9568 4083 9596 4069
9642

Kurtz
Special weather statement, Aug 10, 9:47 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1047 AM CDT Mon Aug 10 2020

KSZ025-MOZ020-028-101630-
Atchison KS-Platte MO-Buchanan MO-
1047 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ATCHISON...SOUTHWESTERN
BUCHANAN AND NORTHWESTERN PLATTE COUNTIES UNTIL 1130 AM CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm over
Nortonville, or 10 miles northeast of Valley Falls, moving northeast
at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Atchison, Rushville, Lewis And Clark Village, Farmington, Iatan,
Potter, Cummings, Bean Lake and Lewis And Clark Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 9514 3965 9511 3964 9511 3963 9510
      3962 9510 3962 9506 3964 9505 3961 9494
      3950 9490 3942 9508 3942 9544
TIME...MOT...LOC 1547Z 232DEG 20KT 3941 9529

Kurtz
Special weather statement, Aug 10, 10:06 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1106 AM CDT Mon Aug 10 2020

KSZ103-MOZ028-101645-
Leavenworth KS-Platte MO-
1106 AM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEAVENWORTH AND
NORTHERN PLATTE COUNTIES UNTIL 1145 AM CDT...

At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Camden Point, Tracy,
Farley, Iatan, Fort Leavenworth, East Leavenworth, Stillings and
Beverly.

This includes Interstate 29 between mile markers 18 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 9501 3942 9497 3944 9498 3945 9500
      3953 9495 3953 9488 3950 9477 3941 9467
      3921 9493 3926 9501 3928 9509
TIME...MOT...LOC 1605Z 215DEG 20KT 3930 9497

Kurtz

The radar

The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 10, 10:24 AM CST to 10:28 AM CST
Where
Harrison County, 1.26 mi WSW of Blythedale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -93.940

Several large trees and powerlines were blown down across the Blythedale and Eagleville areas.

Thunderstorm Wind, Daviess

When
August 10, 12:04 PM CST to 12:08 PM CST
Where
Daviess County, 3.45 mi N of Jamesport
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.020, -93.820

Several trees were uprooted. Metal farm outbuildings were heavily damaged, and an aluminum grain trailer was blown over.

Thunderstorm Wind, Daviess

When
August 10, 12:06 PM CST to 12:09 PM CST
Where
Daviess County, 3.61 mi NNE of Jamesport
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.020, -93.800

A power pole and numerous trees were snapped near the intersection of Highway P and Highway 190 near Jamesport.

Thunderstorm Wind, Grundy

When
August 10, 12:06 PM CST to 12:09 PM CST
Where
Grundy County, 0.88 mi WSW of Coburn
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.974, -93.745

Several large limbs and power lines were down on Highway F near the intersection of Highway U.

Thunderstorm Wind, Johnson

When
August 10, 1:24 PM CST to 1:27 PM CST
Where
Johnson County, 0.54 mi E of Holden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.720, -93.990

Powerlines were down in the city of Holden.

Thunderstorm Wind, Johnson

When
August 10, 1:40 PM CST to 1:43 PM CST
Where
Johnson County, 2.56 mi WSW of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -93.920

A trained spotter reported an estimated 70 mph wind gust.

Thunderstorm Wind, Johnson

When
August 10, 1:45 PM CST to 1:48 PM CST
Where
Johnson County, 2.34 mi SSE of Warrensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.740, -93.730

A large tree limb was blown down onto a house.

Thunderstorm Wind, Johnson

When
August 10, 1:45 PM CST to 1:48 PM CST
Where
Johnson County, 2.63 mi SE of Warrensburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.740, -93.720

A large tree was blown down along Highway 13, south of Hale Lake Road.

Thunderstorm Wind, Lafayette

When
August 10, 1:58 PM CST to 2:01 PM CST
Where
Lafayette County, 2.14 mi SSW of Higginsville Jct Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.970, -93.740

A home flagpole was snapped an blown down.

Thunderstorm Wind, Cooper

When
August 10, 2:39 PM CST to 2:42 PM CST
Where
Cooper County, 0.54 mi W of Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -92.740

A maple tree was downed in Boonville. Numerous other tress were damaged or broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918869, 918870, 918871, 918872, 918873, 918878, 918874, 918875, 918876, 918877.